I’m sure many of you out there are on some prescription drugs to lower your cholesterol or your blood pressure, etc. I’m very upset and annoyed with the pharmacists and doctors who believe that a generic drug is identical to the brand name!
Many, including myself have experienced adverse reactions and nothing is being done about it. It just becomes a trial and error situation whereas; the doctors just prescribe another generic and see how your body deals with it. Duh!
I have had severe leg pain, tingling feelings on the bottom of my feet and my left hand, twitching of my left eye and discomfort in my left ear! I stopped taking the generic cholesterol medication and the symptoms are now starting to subside after a little more than a week. The doctor's answer to this is just put me yet on another generic statin drug! It is dangerous to be on it and dangerous to be off of it!
I requested blood work to detect if any muscle damage has occured.
If a patient is offered a brand name drug for $200. And, then what they claim to be an identical drug but is a generic for $10.00! Shouldn’t that alone raise an eyebrow!
Most pharmacists routinely tell patients that generic drugs are identical to brand name medications. That is bull. This is what pharmacy students are told during their education process. It is also what the FDA states on its website:
"A generic drug is identical--or bioequivalent--to a brand name drug in dosage form, safety, strength, route of administration, quality, performance characteristics and intended use. Although generic drugs are chemically identical to their branded counterparts, they are typically sold at substantial discounts from the branded price."
Now, I don't know about you, but when I see the word identical, I assume that means exactly the same as.
Here is how Dictionary.com defines the word identical:
1. Similar or alike in every way
2. Being the very same
3. Agreeing exactly
Related Words for: identical
Indistinguishable, one and the same, selfsame
1. Exactly equal and alike
2. Of or relating to a twin or twins developed from the same fertilized ovum and having the same genetic makeup and closely similar appearance; monozygotic."
The use of the word identical, when describing generic drugs, is misleading. First, the inactive ingredients (colors, binders, fillers, etc.) do not have to be "alike in every way" to the brand name product. In fact, they are often quite different. These so-called inactive ingredients or "excipients" may influence how the product affects patients. For example, a patient who is allergic to a particular color may develop a rash when switched to a generic product. The formulation may also differ dramatically from the brand name.
Plus, according to the FDA, 80 percent of the active and inactive ingredients in our pharmaceuticals come from abroad. It is estimated that 40 percent of the finished pills come from abroad including countries such as India, China, Brazil and Mexico.
When patients experience problems with certain generic formulations, doctors and pharmacists should offer a sympathetic ear and report the problems directly to the FDA's website (MedWatch). Perhaps if pharmacists insisted that the FDA do a better job both approving and monitoring generic drugs, patients would have more confidence in these money-saving pills.
What troubles me even more is that there are many patients out there with ailments and complaints of aches and pains and have no clue that their medication is responsible for it. My question is “why the pharmacists and doctors not reporting all the complaints received from the patients regarding the generic drugs”?
You have to be your own medical advocate otherwise you are royally playing Russian roulette with your health and life! Don't ignore those aches and pains and think it is just caused by aging.